Alert archive / Missouri / Flash Flood Warnings in 2015

Flash Flood Warning 69, NWS Springfield, MO

July 20, 20154 counties in Missouri

NWS Springfield, MO issued this flash flood warning at Jul 20, 2015, 7:28 AM CDT for 4 counties in Missouri. It was in force for 4 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2015, 7:28 AM CDT (12:28 UTC)
Expired
Jul 20, 2015, 11:00 AM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Benton County, MO, Camden County, MO, Miller County, MO, Morgan County, MO

The radar

The Springfield radar (KSGF), 137 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 9:00 AM CDTFLASH FLOODRocky Mount, MORED ARROW ROAD IS WASHED OUT DUE TO FLOODING. HIGHWAY W NORTH OF ROCKY MOUNT IS FLOODED
Jul 20, 9:29 AM CDTHEAVY RAIN 3.222 N Rocky Mount, MO3.22 INCHES RAIN SINCE MIDNIGHT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 92 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 0.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 868 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
868 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1243 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

102 
WGUS53 KSGF 201228
FFWSGF
MOC015-029-131-141-201600-
/O.NEW.KSGF.FF.W.0069.150720T1228Z-150720T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
728 AM CDT MON JUL 20 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL BENTON COUNTY IN CENTRAL MISSOURI...
  NORTHWESTERN CAMDEN COUNTY IN CENTRAL MISSOURI...
  NORTHWESTERN MILLER COUNTY IN CENTRAL MISSOURI...
  SOUTHERN MORGAN COUNTY IN CENTRAL MISSOURI...

* UNTIL 1100 AM CDT.

* AT 725 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE
  WARNED AREA.  HEAVY RAINFALL HAS PUSHED ACROSS THE SAME LOCATIONS
  BRINGING TWO TO THREE INCH RAINFALL AMOUNTS IN SOME LOCATIONS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. LOCATIONS IN THE WARNING INCLUDE...ELDON...LAKE OF THE
  OZARKS STATE PARK...LAKE OZARK...LAKELAND...LAURIE...VERSAILLES AND
  VILLAGE OF FOUR SEASONS. CREEKS...STREAMS AND LOW WATER CROSSINGS
  WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...

ROUTE HH IN TUSCUMBIA...
ROUTE V AT DEER CREEK NEAR HASTAIN...
ROUTE DD AT KNOBBY CREEK 6 MILES NORTHEAST OF EDWARDS...
ROUTE WW AT ARCHER CREEK NORTHEAST OF LAKEVIEW HEIGHTS...
ROUTE O NEAR LAURIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

LAT...LON 3844 9262 3844 9253 3841 9241 3817 9244
      3812 9330 3831 9329 3848 9267

$$

LINDENBERG
1 follow-up statement
907 
WGUS73 KSGF 201556
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1056 AM CDT MON JUL 20 2015

MOC015-029-131-141-201606-
/O.EXP.KSGF.FF.W.0069.000000T0000Z-150720T1600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BENTON MO-CAMDEN MO-MILLER MO-MORGAN MO-
1056 AM CDT MON JUL 20 2015

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1100 AM CDT FOR EAST
CENTRAL BENTON...NORTHWESTERN CAMDEN...NORTHWESTERN MILLER AND
SOUTHERN MORGAN COUNTIES...

THE WARNING WILL BE REPLACED WITH AN AREAL FLOOD WARNING FOR ONGOING 
RESIDUAL FLOODING.

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3844 9262 3844 9253 3841 9241 3817 9244
      3812 9330 3831 9329 3848 9267

$$

HATCH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 5:37 AM CDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 20, 5:37 AM CDT, 1 hour 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 AM CDT Mon Jul 20 2015

.SHORT TERM...(Today and Tonight)
Issued at 420 AM CDT MON JUL 20 2015

Thunderstorms are on going across the area early this morning
across potions of central and south central Missouri. These storms
are develop and riding along a theta-E gradient. There is also an
additional complex of storms located across northeastern and east
central Kansas early this morning. These storms over the last hour have
started developing farther to the southeast and this trend should
continue as the Theta-E gradient extends from northeastern Kansas
to the southeast into south central Missouri. Feel the two areas
of convection will connect over the next few hours and continue to
track southeast across the same locations. PW values are over 2"
across the area and very heavy rainfall rates will occur with
these storms. We have received a report of over 2.50" of rainfall
falling in one hour with this activity. There will be the
potential for training of storms over the same locations leading
to very heavy rainfall and the potential for flash flooding. As a
result a Flash Flood Watch had been issued for areas along and
northeast of Warsaw to Lebanon to Eminence Missouri Line through
noon today.

The theta-E gradient will start to slide east later this morning
and the thunderstorm activity will diminish by the late morning
hours. Locations across southwestern and far southern Missouri
should remain dry through much of the morning hours.

This afternoon a moist and hot air mass will once again be in
place across the area. Temperatures will warm into the lower to
middle 90s across southern Missouri and southeastern Kansas with heat
index values in the 100 to 108 range. Along and north of Highway
54 is more tricky as cloud cover from this mornings convection may
stick around longer here. Have gone slightly cool across the
northern portions of the forecast area with highs in the upper 80s
and heat index values nearing 100. However, with this mornings heavy
rains could lead to some muggy conditions across these locations
too this afternoon. At this time did not add these counties to
the going Heat Advisory and left it going as is, but will have to
watch these areas as if clouds clear early enough the Heat
Advisory could possibly need to be added back to the north.

A shortwave trough will track out of the plains and through the
region late this afternoon into this evening. Additional storms
are expected to develop ahead of this feature across the northern
portions of the forecast area by late this afternoon and then
track south across the area into the evening and overnight hours.
Deep layer shear will increase with the approach of the trough and
could lead to the potential for supercells. A very warm air mass
is in place limited the overall hail risk, but if supercells can
develop a risk for hail to the size of quarters will occur along
with damaging straight line winds. As a cold front sags south this
evening into the overnight hours a line of storms may develop as
cold pools congeal and if/when this occurs the severe risk will
be damaging winds.

.LONG TERM...(Tuesday through Sunday)
Issued at 420 AM CDT MON JUL 20 2015

The cold front will bring cooler conditions to the region on
Tuesday and Wednesday as highs in the lower to middle 80s occur.
The area will be in a northwest flow pattern through mid week and
A few upper level disturbances will bring chances for
thunderstorms to the area at times into Thursday. Late this week
into the weekend the upper level ridge will build back over the
region with highs in the 90s returning.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 534 AM CDT MON JUL 20 2015

Overnight and early morning convection has remained and should
remain north of the aviation forecast points this morning and
early afternoon. As the front begins to sag southward however,
storms are expected to occur further south late this afternoon and
evening and may affect the terminal locations. Have gone with
prob30 groups for now to account for this. Outside of convection,
expecting VFR conditions, with MVFR or brief IFR within the
convection later in the TAF period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...HEAT ADVISORY until 7 PM CDT this evening FOR MOZ070-071-077>083-
     088>098-101>106.

     FLASH FLOOD WATCH until Noon CDT today FOR MOZ055>058-069>071-
     081>083-098.

KS...HEAT ADVISORY until 7 PM CDT this evening FOR KSZ097-101.

&&

SHORT TERM...Wise
LONG TERM...Wise
AVIATION...Lindenberg
Hazardous weather outlook, Jul 20, 4:40 AM CDT, 2 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
440 AM CDT MON JUL 20 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-210945-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
440 AM CDT MON JUL 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  ELEVATED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  ELEVATED EXCESSIVE HEAT RISK.

DISCUSSION...

THUNDERSTORMS WITH HEAVY RAINFALL ARE CURRENTLY OCCURRING ACROSS
PORTION OF CENTRAL AND SOUTH CENTRAL MISSOURI EARLY THIS MORNING
ALONG WITH ADDITIONAL STORMS ACROSS WEST CENTRAL MISSOURI. THESE
STORMS WILL CONTINUE TO SLOWLY TRACK SOUTHEAST THIS MORNING ALONG
AND NORTH OF A FORT SCOTT KANSAS TO WINONA MISSOURI LINE. HEAVY
RAINFALL AND FREQUENT LIGHTNING STRIKES WILL OCCUR WITH THESE
THUNDERSTORMS. A STRONG WIND GUSTS WILL ALSO BE POSSIBLE WITH A
FEW OF THE STRONGER STORMS. AN ELEVATED RISK FOR FLASH FLOODING
WILL ALSO OCCUR FOR LOCATIONS NORTHEAST OF A WARSAW TO LEBANON TO
EMINENCE  MISSOURI LINE THROUGH NOON TODAY.

AFTERNOON HEAT INDEX VALUES IN THE 100 TO 107 DEGREE RANGE WILL
OCCUR THIS AFTERNOON...WITH THE WARMEST READINGS ACROSS EXTREME
SOUTHEASTERN KANSAS AND SOUTHERN MISSOURI.

ADDITIONAL STORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON
NORTH OF HIGHWAY 54 AND SAG SOUTH ACROSS THE OUTLOOK AREA INTO
THE OVERNIGHT HOURS AS A COLD FRONT APPROACHES AND MOVES THROUGH
THE AREA. THE POTENTIAL FOR STRONG TO SEVERE STORMS WILL OCCUR
WITH THIS ACTIVITY WITH DAMAGING STRAIGHT LINE WINDS AND HAIL TO
THE SIZE OF QUARTERS THE MAIN RISK.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS WILL REMAIN POSSIBLE AT TIMES TUESDAY THROUGH
THURSDAY NIGHT.

AFTERNOON HEAT INDEX VALUES WILL THEN AGAIN APPROACH 100 DEGREES
BY THE END OF THIS WEEK INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

WFO SGF

In the hours before

Local storm report, Jul 20, 5:28 AM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
528 AM CDT MON JUL 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     FLASH FLOOD      5 ESE WAYNESVILLE       37.81N 92.11W
07/20/2015                   PULASKI            MO   LAW ENFORCEMENT

            SEVERAL ROADS EAST OF ST ROBERT WERE IMPASSABLE EARLIER
            DUE TO FLOODING BUT HAVE SINCE RECEDED. TANNER ROAD AT
            TEXAS ROAD IS CURRENTLY IMPASSABLE.

&&

BURCHFIELD
Local storm report, Jul 20, 6:11 AM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
611 AM CDT MON JUL 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     HEAVY RAIN       1 W WAYNESVILLE         37.83N 92.22W
07/20/2015  M3.75 INCH       PULASKI            MO   BROADCAST MEDIA

            3.75 INCHES RAIN MEASURED OVERNIGHT IN WEST WAYNESVILLE
            FROM MEDIA VIEWER

&&

BURCHFIELD
Local storm report, Jul 20, 6:32 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
632 AM CDT MON JUL 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      3 WNW NEVADA            37.86N 94.41W
07/20/2015                   VERNON             MO   911 CALL CENTER

            1300 ROAD WAS FLOODED AT THE BRIDGE OF A LOW WATER
            CROSSING

&&

BURCHFIELD

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 12:57 AM CDTSpecial Weather StatementSGFVernon33 min
Jul 20, 1:26 AM CDTAreal Flood AdvisorySGFVernon6 hr
Jul 20, 1:37 AM CDTAreal Flood AdvisorySGFShannon6 hr
Jul 20, 2:03 AM CDTFlash Flood WarningSGFCedar, Vernon6 hr
Jul 20, 2:07 AM CDTFlash Flood WarningSGFShannon6 hr
Jul 20, 2:53 AM CDTFlash Flood WarningSGFTexas6 hr
Jul 20, 3:06 AM CDTFlash Flood WatchSGFBenton, Camden, Dent, Laclede, Maries, Miller and 5 more9 hr
Jul 20, 3:23 AM CDTFlash Flood WarningSGFDent, Phelps, Pulaski, Texas6 hr
Jul 20, 6:28 AM CDTAreal Flood AdvisorySGFBenton, Camden, Miller, Morgan6 hr
Jul 20, 7:47 AM CDTAreal Flood AdvisorySGFShannon6 hr
Jul 20, 8:47 AM CDTAreal Flood AdvisorySGFTexas6 hr
Jul 20, 8:51 AM CDTAreal Flood AdvisorySGFDent, Phelps, Pulaski, Texas6 hr
Jul 20, 10:55 AM CDTAreal Flood WarningSGFBenton, Camden, Miller, Morgan6 hr
Jul 20, 5:24 PM CDTSpecial Weather StatementSGFStone21 min
Jul 20, 5:57 PM CDTSpecial Weather StatementSGFGreene33 min
Jul 20, 6:11 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald, Stone, Taney49 min

Nearby

Flash Flood Warnings in Missouri, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.